MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52270
Medical Device Problem Codes Break (1069); Material Rupture (1546)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/22/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer name and address= street: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during angioplasty via contralateral access, an advance 35 lp low profile balloon catheter ruptured circumferentially and separated.Another manufacturer's 6 french sheath was placed in the right external iliac artery.The complaint device was used for subintimal recanalization of a long lesion within the right superficial femoral artery.The anatomy was not tortuous, but scattered calcification was noted.An inflation device was used to inflate the device to fourteen atmospheres, using a 50:50 ratio of omnipaque contrast to saline.The first and second inflations lasted two minutes each.The device was moved to different positions between inflations.Upon the third inflation of the balloon to fourteen atmospheres, the balloon ruptured.Blood was not noted in the inflation device.The balloon was not inflated within a stent.After the balloon ruptured, the user attempted to remove the device over a wire; however, the balloon catheter would not withdraw into the other manufacturer's sheath.The user attempted to pass a buddy wire to remove the device.Negative pressure was maintained with the inflation device.The user then pulled "reasonably firm¿, and the balloon catheter separated, leaving the balloon and the distal two centimeters of the balloon catheter, with the radiopaque marker, in the patient's common femoral artery.A cutdown of the groin was performed, and an embolectomy catheter was used to retrieve the separated portion of the device.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Summary of event: as reported, during angioplasty via contralateral access, an advance 35 lp low profile balloon catheter ruptured circumferentially and separated.Another manufacturer's 6 french sheath was placed in the right external iliac artery.The complaint device was used for subintimal recanalization of a long lesion within the right superficial femoral artery.The anatomy was not tortuous, but scattered calcification was noted.An inflation device was used to inflate the device to fourteen atmospheres, using a 50:50 ratio of omnipaque contrast to saline.The first and second inflations lasted two minutes each.The device was moved to different positions between inflations.Upon the third inflation of the balloon to fourteen atmospheres, the balloon ruptured.Blood was not noted in the inflation device.The balloon was not inflated within a stent.After the balloon ruptured, the user attempted to remove the device over a wire; however, the balloon catheter would not withdraw into the other manufacturer's sheath.The user attempted to pass a buddy wire to remove the device.Negative pressure was maintained with the inflation device.The user then pulled "reasonably firm¿, and the balloon catheter separated, leaving the balloon and the distal two centimeters of the balloon catheter, with the radiopaque marker, in the patient's common femoral artery.A cutdown of the groin was performed, and an embolectomy catheter was used to retrieve the separated portion of the device.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation evaluation: reviews of the complaint history, device history record, drawings, instructions for use (ifu), quality control procedures and specifications were conducted during the investigation.A visual inspection and dimensional verification of the complaint device were also conducted.Physical examination and dimensional verification of the returned device revealed evidence of elongation at approximately 82cm from the end of the strain relief and was 5cm in length.The balloon circumferentially separated and attached to the tip and the upper bond point on the proximal portion of the shaft.A small segment of the shaft measuring 4.5cm in length was separated from the tip and the proximal portion of the shaft.Cook completed a review of the device history record (dhr).The dhr for the complaint lot recorded two relevant non-conformances; both devices were scrapped, and the lot is inspected 100%.A database search for complaints reported on the complaint lot reveal no additional complaints reported at this time.Therefore, cook determined that no nonconforming product exists in house or in the field.Cook reviewed the device master record (dmr) and product labeling, including the ifu, to confirm adequate manufacturing specifications, operation parameters, and the design verification testing of the device are in place to identify and prevent this failure mode prior to distribution.The instructions for use (ifu) provides the following information to the user related to the reported failure mode: balloon preparation choose a balloon appropriate to lesion length and vessel diameter.Balloon introduction and inflation if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.Balloon deflation and withdrawal completely deflate the balloon using an inflation device or syringe.Allow adequate time for the balloon to deflate.Note: balloons with large diameters and/or longer lengths may require longer deflation times.Deflate the balloon by pulling a vacuum on the inflation syringe or inflation device.Upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist in balloon rewrap, minimizing trauma to the percutaneous entry site.If resistance is met during withdrawal, apply negative pressure with a larger syringe before proceeding.If resistance continues, remove balloon and sheath as a unit.How supplied: upon removal from package, inspect the product to ensure no damage has occurred.Cook concluded that a failure to follow instructions was the primary cause of the failure.The ifu instructs the user to choose a balloon appropriate to the lesion length and vessel diameter.It is possible that the subintimal space was not large enough to accommodate the diameter of the balloon when fully inflated which most likely led to the rupture.Subsequently, when the user tried to remove the catheter and wire through the sheath with a "reasonably firm" pull, it likely caused the device to separate leaving the distal end of the device in the patient.The ifu further states, "if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit,¿ and, "if resistance is met during withdrawal, apply negative pressure with a larger syringe before proceeding.If resistance continues, remove balloon and sheath as a unit.¿ the appropriate personnel have been notified and cook will continue to monitor for similar events.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13660474
Report Number1820334-2022-00333
Device Sequence Number16620863
Product Code DQY
UDI-Device Identifier10827002522708
UDI-Public(01)10827002522708(17)231005(10)13468417
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/05/2023
Device Model NumberG52270
Device Catalogue NumberPTA5-35-135-6-14.0
Device Lot Number13468417
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/23/2022
Supplement Date Received by Manufacturer04/18/2022
Initial Report FDA Received Date03/03/2022
Supplement Report FDA Received Date04/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/05/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6 FR DESTINATION SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown